A 71-year-old Japanese woman presented to the Department of Neurosurgery of Keio University School of Medicine (Tokyo, Japan) with a leiomyosarcoma originating in the infratemporal fossa and an 85-mm metastasis to the right lung. Since the pulmonary lesion was associated with risk of airway obstruction, radiation therapy (50 Gy/20 fractions) was administered to the patient, which resulted in remarkable tumor shrinkage. Subsequently, the patient was administered 800 mg/day pazopanib for 10 weeks, which resulted in further reduction in tumor size. However, the patient succumbed to a massive hemorrhage of sudden onset. Three possible explanations for the fatal hemorrhage are: i) adverse reaction to pazopanib; ii) side effects of radiation; and iii) remarkable tumor shrinkage. As a result, it may be proposed that the synergic effects of the aforementioned hypotheses may have been responsible for the bleeding observed in the present case. Therefore, clinicians should be alert to the possibility of this adverse event. In the present study, the first case of mortality due to massive hemorrhage following remarkable tumor shrinkage induced by radiation therapy and subsequent pazopanib treatment is reported.
ASJC Scopus subject areas
- Cancer Research